New Mexico, 2003

Damaging Winds in New Mexico, July 7, 2003

July 7, 2003 · NWS ABQ · 3 events in 2 counties and zones

Several gustnadoes were reported either beneath developing convective clouds or near the edges of virga showers that formed over the upper Rio Grande Valley from Santa Fe south to Albuquerque during unusually hot afternoon conditions. Other strong dust devils and dry micro bursts were observed across the region also, but very little lightning was detected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several gustnadoes were reported either beneath developing convective clouds or near the edges of virga showers that formed over the upper Rio Grande Valley from Santa Fe south to Albuquerque during unusually hot afternoon conditions. Other strong dust devils and dry micro bursts were observed across the region also, but very little lightning was detected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 2:00 AM MST, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 2:00 AM MST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT MON JUL 7 2003

INVERTED TROUGH TO BRUSH SE ZONES TODAY AND TONIGHT THEN UPPER
LEVEL RIDGE TO STRENGTHEN AGAIN THIS WEEK AND BE CENTERED NEAR
THE 4 CORNERS AREA...DOMINATING THE WEATHER INTO NEXT WEEKEND.

UPPER RIDGE WEAKENED OVER THE WEEKEND WITH A GENERAL UPSWING IN
CONVECTION YESTERDAY. THAT WILL BE THE CASE AGAIN TODAY. HARD TO
RULE OUT ANY AREA FROM AN ISOLATED SHOWER OR STORM. WILL KEEP THE
DRY THUNDERSTORMS IN THE FAR NW AND WC PER CURRENT FORECAST. ONLY
CHANGE TO POPS WILL BE TO REMOVE FROM THE FAR NE DURING THE DAY
TODAY...BUT KEEP FOR THIS EVENING. INVERTED TROUGH OVER W TX TO
PUSH CONVECTION INTO OUR FAR SE ZONES THIS MORNING WHICH IS COVERED
IN FORECAST. THIS TROUGH TO GET INCREASINGLY SHEARED OUT AND SHOULD
WEAKEN/DISSIPATE ON TUE. AT THE SAME TIME UPPER RIDGE BEGINS TO
REBUILD TO OUR W. WILL KEEP CURRENT DRY FORECAST FOR TUE ALTHOUGH
COULD SEE AN ISOLATED STORM TRY TO FORM OVER THE CNTRL OR SW
MOUNTAINS. HOT AND DRY FOR WED AND THU. AVN TRIES TO DRAW SOME
MOISTURE INTO THE SW THU BUT WILL CONTINUE TO RESIST PUTTING ANY
POPS INTO THE GILA REGION JUST YET.

GFS HAS COME INTO LINE WITH THE OTHER LR MODELS AND KEEPS THE UPPER
RIDGE CENTERED OVER ERN AZ/WRN NM THROUGH AT LEAST NEXT WEEKEND...
INSTEAD OF SHIFTING IT TO THE E. THIS HAS AN IMPACT ON FAVORED AREAS
FOR CONVECTION. RATHER THAN WRN AREAS BEING FAVORED...WEAK NW FLOW
ALOFT WOULD SUGGEST ANY STORMS THAT FORM OVER THE CNTRL MOUNTAINS
COULD DRIFT ONTO THE HIGH PLAINS. WILL NOT MAKE MAJOR CHANGES TO
THE EXTENDED...BUT WILL PUT IN ISOLATED POPS FOR THE NRN MOUNTAINS
FRI...AND EXTEND INTO THE NE NEXT WEEKEND. AT THE SAME TIME WILL
REMOVE POPS FROM THE FAR NW.

GENERALLY TOOK DAYTIME TEMPS UP A FEW DEGREES...MAINLY IN THE
EXTENDED...BASED ON STRENGTH AND POSITION OF UPPER RIDGE.

PRELIMINARY NUMBERS...

FARMINGTON................ 097/058 099/060 100 40000
GALLUP.................... 095/049 096/049 097 40000
GRANTS.................... 093/056 095/056 096 40100
GLENWOOD.................. 102/061 102/060 102 40110
CHAMA..................... 086/044 087/045 088 40100
LOS ALAMOS................ 086/056 090/056 090 40110
RED RIVER................. 079/044 081/045 082 40110
TAOS...................... 088/052 091/052 091 40110
SANTA FE.................. 089/054 092/054 092 40110
SANTA FE AIRPORT.......... 093/056 095/056 095 40110
ESPANOLA.................. 093/055 095/055 096 40110
ALBUQUERQUE HEIGHTS....... 098/068 100/070 101 40100
ALBUQUERQUE VALLEY........ 100/063 103/065 104 40100
ALBUQUERQUE FOOTHILLS..... 095/062 098/064 099 40100
ALBUQUERQUE WEST MESA..... 099/068 101/069 102 40100
SOCORRO................... 098/062 101/063 104 40100
SANDIA PARK/CEDAR CREST... 087/056 090/057 090 40110
MORIARTY/ESTANCIA......... 090/053 093/054 094 40110
CARRIZOZO................. 094/060 098/061 099 40110
RUIDOSO................... 083/054 084/055 085 40110
RATON..................... 090/052 091/052 092 40110
LAS VEGAS................. 086/053 090/055 091 40110
ROY....................... 090/063 095/064 096 40110
CLAYTON................... 093/063 095/064 096 40010
SANTA ROSA................ 094/064 097/065 098 40110
TUCUMCARI................. 094/067 097/067 099 40110
FORT SUMNER............... 092/065 096/067 097 40110
CLOVIS.................... 089/066 095/068 096 40110
PORTALES.................. 090/066 096/068 097 40110
ROSWELL................... 093/067 099/069 101 40110

.ABQ...NONE.

CHJ
Hazardous weather outlook, Jul 7, 5:00 AM MST, 7 hours 53 minutes before
NMZ001>021-026-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS OVER NORTHWEST NEW MEXICO WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH AND DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 84 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
July 7, 12:53 PM MST to 1:00 PM MST
Where
Santa Fe County, 10 mi NW of Santa Fe Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.717, -106.217

Thunderstorm Wind, Santa Fe

When
July 7, 1:15 PM MST to 1:20 PM MST
Where
Santa Fe County, 15 mi S of Santa Fe
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.467, -105.950

Thunderstorm Wind, Bernalillo

When
July 7, 3:45 PM MST
Where
Bernalillo County, 10 mi NW of Albuquerque Intl Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.050, -106.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375948, 5375947, 5375946.